Andrew L. Rubman, ND, has long been A concerned about the dangers associated with long-term use of drugs that suppress stomach acid, specifically the powerful proton pump inhibitors (PPIs) including esomeprazole (Nexium), omeprazole (Prilosec) and lansoprazole (Prevacid). A new study adds to the alarm about the use of PPIs. This latest research shows an increased risk for hip fractures among older patients using PPIs. The risk is especially high for people taking higher doses or for those using PPIs for longer periods—and especially for people who do both.
The study, from the University of Pennsylvania, reviewed 13,556 hip fractures from the United Kingdom General Practice Research Database, a collection of electronic medical records taken from 1987 to 2003. All of the data were from people older than age 50 at enrollment. The mean age at enrollment in the database was 77, and 79% were female. Researchers found that people who had used a PPI for more than a year had an associated increased fracture risk of 44%...long-term use of higher doses was even more startling, with 2.6 times elevated risk compared with non-users. Because 20% of the cases of hip fractures lead to death within a year, and older adults are increasingly being prescribed PPIs, these findings are especially scary.
WHAT'S THE CONNECTION?
Dr. Rubman notes that PPIs are effective medicine for people who have evidence of an ulcer. But use of a PPI for more than four weeks is always a risk, and a danger to those in the study who had used the medication for a year or more. Many people take a PPI not because of ulcers but to treat gastritis, an inflammation of the stomach lining that causes pain, belching, bloating and nausea. But, says Dr. Rubman, many of them are also hoping the PPI will protect them from developing the much worse gastroesophageal reflux disease, GERD (which, in fact, only rarely happens). "I would argue," says Dr. Rubman, "that most often GERD is not present as a significant health risk and is used as a fear goad to steer the patients and physicians into the prescription."
When taken to quiet the stomach and used for more than three weeks, these drugs can end up significantly disabling the body's natural ability to produce digestive acids, says Dr. Rubman. This creates havoc in the digestive process, and intrudes on the body's ability to absorb calcium and magnesium. Both minerals are essential for strong bones, but they must be transformed in the stomach first in order to be absorbed and used in the body. This process requires a strong acidic environment, not one that has been suppressed. Without adequate levels of stomach acid, calcium and magnesium won't be absorbed properly, no matter how much you ingest.
Given the enormous popularity of PPIs, it's evident that there are many people who have compromised their stomach acid, and who may be in danger of fracture. One problem, notes Dr. Rubman, is that many older adults who have been long-term users of PPIs are likely to have become hypochlorhydric—meaning that they can no longer make enough hydrochloric acid to properly digest a meal The solution, says Dr. Rubman, is to work with a naturopathic physician or other medical professional highly trained in enzyme use to begin rebuilding the body's ability to produce enzymes on its own. This will trigger the natural production of stomach acid. He considers this a necessity for anyone who has taken PPIs for longer than three weeks. It's possible that many people will have to take enzyme supplements with meals for the rest of their lives...but Dr. Rubman says that even in people with healthy stomachs, regular digestive enzyme use can be beneficial.